Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS San Diego, CA

August 23, 2006San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 23, 2006, 1:39 PM PDT for San Diego County, California. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2006, 1:39 PM PDT (20:39 UTC)
Expired
Aug 23, 2006, 3:15 PM PDT
In force
96 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Diego County, CA

The radar

The San Diego radar (KNKX), 52 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 232041
FFWSGX
CAC073-232215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
139 PM PDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 315 PM PDT

* AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER HIGHWAY 78 NEAR BANNER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
BANNER...JULIAN...AND RANCHITA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3324 11665 3301 11668 3299 11639 3325 11640

$$

SCV
2 follow-up statements
000 
WGUS76 KSGX 232113
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
211 PM PDT WED AUG 23 2006

CAC073-232215-
SAN DIEGO CA-
211 PM PDT WED AUG 23 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...

AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING BETWEEN BANNER AND 
SHELTER VALLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER AND 
SHELTER VALLEY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AS WELL AS COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

LAT...LON 3324 11665 3301 11668 3299 11639 3325 11640

$$

SCV
000 
WGUS76 KSGX 232209
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
305 PM PDT WED AUG 23 2006

CAC073-232215-
SAN DIEGO CA-
305 PM PDT WED AUG 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR CENTRAL SAN
DIEGO COUNTY...

DOPPLER RADAR INDICATES THAT THUNDERSTORMS OVER THE WARNED AREA HAVE 
DIMINISHED AND THE THREAT FOR FLASH FLOODING HAS ENDED.

LAT...LON 3324 11665 3301 11668 3299 11639 3325 11640

$$

SCV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 11:40 AM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 23, 11:40 AM PDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN DIEGO CA
1140 AM PDT WED AUG 23 2006

CORRECTED SEVERAL TYPOGRAPICAL ERRORS...

.SYNOPSIS...MOIST EAST FLOW WILL CAUSE SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS TODAY. A FLASH FLOOD WATCH IS IN
EFFECT THIS AFTERNOON AND EVENING. THE EASTERLY FLOW WILL ALSO CAUSE
VERY WARM AND MUGGY CONDITIONS OVER THE INLAND VALLEYS TODAY. AN
UPPER LEVEL TROUGH MOVING INLAND TO THE NORTH WILL CAUSE A WIND
SHIFT AND BRING DRIER AND COOLER AIR THURSDAY THROUGH THE WEEKEND. A
SHALLOW MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG
IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SHORT TERM CONCERNS...SOME SUBTLE CHANGES IN THE AIR MASS DEPICTED
BY THE SOUNDINGS TODAY...ALL THOSE AVAILABLE...K1Y7, KNKX, KNSI,
KVBG, KDRA...SHOW AN ISOTHERMAL/SLIGHT STABLE LAYER BETWEEN 16000
AND 20000 FEET...AND BETWEEN 2500 AND 9500 FEET ONE TO THREE DEGREES
OF COOLING. ALTHOUGH THESE CHANGES WOULD BY THEMSELVES INDICATE A
MORE STABLE DAY...THEY MAY BE MORE OF A REFLECTION OF THE RESIDUAL
EFFECTS FROM YESTERDAYS CONVECTION AND THE INCREASE IN MOISTURE
OVERNIGHT IN THE MID LEVELS. MORE WEIGHT WAS GIVEN TO THE
FOLLOWING...A VERY WET AIR MASS IS IN PLACE WITH PRECIPITABLE WATER
VALUES BETWEEN 1.3 AND 1.8 INCHES...LOW AND MID LEVEL CONVERGENCE
FORECAST OVER THE MOUNTAINS...FROM THE TAIL END OF THE TROUGH MOVING
INLAND TO THE NORTH BRINGING WEAK WEST WINDS TO THE NORTHERN HALF OF
THE CWA THIS AFTERNOON...CAPE VALUES IN EXCESS OF 3000 JOULES/KG
FORECAST OVER THE LOWER DESERTS...OMEGA VALUES 10-20 -UBAR/SEC
FORECAST OVER THE HIGH DESERTS AND MOUNTAINS...IN THE 850-300 MB
LEVEL...AND LOW STEERING WINDS FROM THE EAST THAT WILL SLOWLY VEER
TO SOUTHWEST AS THE DAY PROGRESSES AND DRIFT ANY THUNDERSTORMS THAT
DEVELOP OVER THE MOUNTAINS...DOWN NORTH AND EAST RUNNING DRAINAGES
AND ACROSS THE POPULATED LOWER ELEVATIONS DURING THE AFTERNOON AND
EVENING COMMUTE. THE OVERALL CONSENSUS HERE IS THAT TODAY IS A HIGH
FLASH FLOOD THREAT DAY SO WENT AHEAD AND ISSUED A FLASH FLOOD WATCH
TO BE IN EFFECT AT NOON AND HAVE STARTED ACTIVATION PROCEDURES FOR
SPOTTERS. THE OTHER SHORT TERM CONCERN IS THE INCREASE IN SOUTH
SWELL TONIGHT/THURSDAY. SINCE THIS IS A LONG PERIOD SWELL ARRIVING
FROM THE SOUTHERN HEMISPHERE...THOSE BEACHES FACING TOWARDS THE
SOUTH SOUTHWEST...MAINLY ORANGE COUNTY AND NORTH SAN DIEGO
COUNTY...COULD SEE FREQUENT BREAKERS AROUND 8 FEET. IF VALID THESE
WILL GENERATE ADDITIONAL THREATS OTHER THAN STRONGER THAN NORMAL RIP
AND ALONG SHORE CURRENTS...SEE CURRENT HAZARDOUS WEATHER OUTLOOK AS
WELL AS A COASTAL FLOOD STATEMENT THAT WILL LIKELY BE ISSUED IN THE
AFTERNOON PACKAGE.

BEYOND THESE CONCERNS...THE REMAINDER OF THE FORECAST APPEARS ON
TRACK. EXCERPTS FROM THE EARLIER AFD FOR THURSDAY THROUGH THE
WEEKEND FOLLOW... GRADUALLY COOLER...AS HEIGHTS...THICKNESS AND 850
MB TEMPS SLOWLY DECREASE. ONSHORE FLOW WILL INCREASE A LITTLE AND
THE MARINE LAYER SHOULD DEEPEN WITH A POSSIBLE EDDY THU AND FRI
NIGHTS. THIS WILL CAUSE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN
THE NIGHTS AND MORNINGS. LONGER RANGE PROGS INDICATE THE UPPER
TROUGH PULLS OUT TO THE NE AND HIGH PRESSURE BEGINS TO BUILD IN FROM
THE E EARLY NEXT WEEK. HOWEVER...BY MID WEEK ANOTHER TROUGH MOVES IN
FROM THE NW. THERE SHOULD BE A LITTLE BRIEF WARMING AND A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS IN THE MOUNTAINS EARLY NEXT
WEEK...FOLLOWED BY COOLING AND A DEEPENING MARINE LAYER.

&&

.AVIATION...
MARINE LAYER DEPTH THIS MORNING WAS AROUND 800 FEET WITH AREAS OF
STRATUS CONFINED TO THE IMMEDIATE SHORELINE AND COASTAL WATERS.
BASES OF THE STRATUS WAS AROUND 500 FEET MSL. EXPECT THE STRATUS TO
DIMINISH FURTHER THROUGH THE MORNING THE BEGIN FILLING IN OVER THE
COASTAL WATERS LATE THIS AFTERNOON AND EVENING THEN PUSH LOCALLY
ONSHORE OVERNIGHT. STRATUS COULD IMPACT SOME OF THE COASTAL AIRPORTS
SUCH AS KSAN BEFORE SUNRISE ON THURSDAY BEFORE CLEARING TO THE
SHORELINE WITHIN AN HOUR OR TWO AFTER SUNRISE ON THURSDAY.

ABOVE THE MARINE LAYER...AN UNSTABLE AIR MASS REMAINS OVER THE AREA.
THIS SHOULD RESULT IN CONVECTION OVER THE MOUNTAINS AND ADJACENT
VALLEY AND DESERT AREAS WITH SCATTERED CBS/TSTMS BY LATE MORNING AND
THROUGH THE AFTERNOON. BASES OF THE CBS SHOULD BE AROUND 8000 FEET
MSL WITH TOPS ABOVE FL400 AT TIMES. TSTMS COULD IMPACT THE
STANDARD ARRIVAL AND DEPARTURE ROUTES FOR KSAN AND KONT THAT CROSS
THE MOUNTAINS AND DESERT AREAS. TSTMS SHOULD DISSIPATE BY SUNSET
WITH SCATTERED ALTOCU OVER THE MOUNTAINS OVERNIGHT.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR MOUNTAINS
AND DESERTS FROM NOON TO 800 PM...SEE LAXFFASGX. A COASTAL FLOOD
STATEMENT WILL LIKELY BE ISSUED LATER TODAY TO BE IN EFFECT FOR
THURSDAY AND FRIDAY ALONG ORANGE AND SAN DIEGO COUNTY BEACHES FOR
THE POSSIBILTY OF HIGH SURF...RIP CURRENTS.. AND MODERATE BEACH
EROSION DUE TO SOUTH SWELL

&&

PUBLIC...BALFOUR
AVIATION...HORTON
SHORT TERM/WARNINGS...VANDERBERG
Hazardous weather outlook, Aug 23, 9:00 AM PDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT WED AUG 23 2006

CAZ055-056-058-060>062-241600-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
900 AM PDT WED AUG 23 2006

...FLASH FLOOD WATCH IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
DUE TO THE POSSIBILITY OF SLOW MOVING THUNDERSTORMS PRODUCING
HEAVY RAINFALL AND EXCESSIVE RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS REQUESTED FOR SAN DIEGO COUNTY...
RIVERSIDE COUNTY...AND SAN BERNARDINO COUNTY FROM NOON THROUGH 800
PM THIS EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS.

CAZ042-043-241600-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
900 AM PDT WED AUG 23 2006

...POSSIBLE HIGH SURF AND HIGH RIP CURRENT RISK IN EFFECT FROM
THURSDAY MORNING THROUGH LATE FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH SURF AND RIP CURRENTS ARE POSSIBLE DUE TO A FOUR FOOT
SOUTHERLY SWELL WITH PERIODS OVER 15 SECONDS. MODERATE BEACH
EROSION MAY OCCUR ALONG SOUTH FACING BEACHES DURING HIGH TIDES.
MARINERS MAY ENCOUNTER BREAKING WAVES ACROSS HARBOR AND BAY
ENTRANCES DURING THE LOW TIDES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY BEACH
EROSION...COASTAL FLOODING...OR SURF HEIGHTS SIGNIFICANTLY
DIFFERENT FROM FORECAST.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:30 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego8 hr
Aug 23, 1:55 PM PDTSevere Thunderstorm WarningSGXSan Diego80 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.